Texas, 2011

Drought in Texas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS EPZ · 2 events in 2 counties and zones

Monsoon moisture over the months of July and August did help to lower the drought index across El Paso County and the western half of Hudspth County. Very dry conditions continued across far East Hudspeth County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoon moisture over the months of July and August did help to lower the drought index across El Paso County and the western half of Hudspth County. Very dry conditions continued across far East Hudspeth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 2:08 PM MST, 9 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 2:08 PM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 PM MDT SUN JUL 31 2011

.SYNOPSIS...
WE WILL SEE OUR RAIN CHANCES BEGIN TO DECLINE STARTING MONDAY
WHILE OUR TEMPERATURES WILL BEGIN TO CLIMB HIGHER. UPPER LEVEL
HIGH PRESSURE WILL SLOWLY BUILD BACK INTO WEST TEXAS AND NEW
MEXICO THIS WEEK. THIS FEATURE WILL REDUCE OUR RAIN CHANCES FOR
MOST OF THE COMING WEEK AND GIVE US ABOVE NORMAL TEMPERATURES.
MANY LOWLAND LOCATIONS WILL FLIRT WITH THE TRIPLE DIGIT MARK MUCH
OF THIS WEEK.

&&

.DISCUSSION...
ONE MORE EVENING OF DECENT RAIN CHANCES AND THEN A RETURN TO DRIER
AND WARMER WEATHER. CURRENTLY THE REMNANT CIRCULATION OF TROPICAL
STORM DON WILL MOVE ACROSS OR JUST SOUTH OF THE BOOTHEEL OF NEW
MEXICO TONIGHT. RIGHT NOW IT DOESN'T SEEM LIKE IT WILL BE MUCH OF
A FACTOR IN OUR FORECAST. IT MAY GIVE HIDALGO AND WESTERN GRANT
COUNTIES SOME SLIGHTLY BETTER RAIN CHANCES. THE REST OF US WILL
HAVE TO DEPEND ON SOME SURFACE HEATING AND AN OCCASIONAL OUTFLOW
BOUNDARY TO GET SOME THUNDERSTORMS TONIGHT. ON MONDAY THE UPPER
LEVEL RIDGE WILL BEGIN TO REASSERT ITSELF INTO OUR WEATHER. AS A
MATTER OF FACT BOTH THE GFS AND NAM HAVE US ESSENTIALLY RAIN FREE
FOR MONDAY AND TUESDAY. I'M NOT GOING THAT FAR AS I DO THINK
ENOUGH LEFT OVER MOISTURE WILL LINGER TO CONTINUE TO GIVE US A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. BY
WEDNESDAY DESPITE THE UPPER HIGH BEING STILL VERY NEAR TO US THE
GFS PULLS THE MOISTURE PLUME AND ASSOCIATED POPS BACK OVER NEW
MEXICO. THE NAM ON THE OTHER HAND WILL HAVE NOTHING TO DO WITH
THAT. I'VE LEANED MORE TOWARD THE NAM SOLUTION...BUT I HAVE
CONTINUED OUR SLIGHT CHANCE POPS FOR MOST THE LOWLAND LOCATIONS.
FOR THE WEEKEND THE GFS CONTINUES TO KEEP THE MOISTURE PLUME ON
US...BUT WITH THE HIGH STILL IN OUR NEIGHBORHOOD I HAVEN'T
INCREASED THE POPS ANY...STILL KEEPING THEM AT THE SLIGHT CHANCE
LEVEL.

LOOKING AT THE TEMPERATURES...MONDAY WILL BEGIN OUR WARM UP AS THE
UPPER LEVEL RIDGE BUILDS BACK INTO WESTERN TEXAS. THE HIGHS ON
MONDAY WILL BE RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. FOR
TUESDAY THROUGH FRIDAY WE WILL SEE HIGHS RUNNING FOUR TO SIX
DEGREES ABOVE NORMAL. THAT WILL BRING HIGHS FOR MOST LOWLAND
LOCATIONS RIGHT NEAR OR A DEGREE OR TWO ABOVE 100. FOR NEXT
WEEKEND THE TEMPERATURES WILL DEPEND ON THE LOCATION OF THE HIGH
AND WHATEVER (IF ANY) MOISTURE WE ADVECT IN. FOR NOW I'VE GONE
WITH HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 01/00Z-02/00Z.
MAINLY VFR CONDS WITH E-SE WINDS THRU PD.  SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING WILL CAUSE AREAS OF MVFR CIGS/VSBY. GUSTY
WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM
TSRAGS WITH SCT-BKN040-060 BKN120-150. WIND VCNTY TSTMS VRB25G45KT.
THUNDERSTORMS WILL CONTINUE TO FAVOR HIGH TERRAIN AND AREAS WEST OF
THE CONTINENTAL DIVIDE.

&&

.FIRE DISCUSSION...
DRIER AND WARMER CONDITIONS EXPECTED TO DEVELOP OVER THE COMING DAYS
AS MOISTURE CURRENTLY OVER AREA MOVES WEST INTO ARIZONA. UPPER HIGH
WILL REMAIN CENTERED OVER OKLAHOMA AND EXPAND WESTWARD WHICH IS WHAT
WILL DRIVE DEEPER MOISTURE OUT OF AREA BUT THERE WILL CONTINUE TO BE
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN. HIGH TEMPERATURES
WILL APPROACH 100 BY MIDWEEK OVER THE LOWLANDS WITH MINIMUM RELATIVE
HUMIDITIES FALLING INTO THE MID TEENS IN MANY LOCATIONS. WINDS WILL
CONTINUE TO REMAIN FAIRLY LIGHT WITH EAST TO SOUTHEAST WINDS ACROSS
THE EAST AND WEST WINDS DEVELOPING ACROSS THE WEST. SOME MOISTURE IS
EXPECTED TO RETURN TOWARD THE END OF THE WEEK WITH THUNDERSTORMS
AGAIN POSSIBLE ACROSS THE FIRE DISTRICT.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  97  75  99  77 /  30  10  10  10  10
SIERRA BLANCA TX        71  96  71  96  74 /  20  10  10  10  10
LAS CRUCES              73  96  73  98  75 /  30  10  10  10  10
ALAMOGORDO              70  96  70  98  73 /  20  20  20  10  10
CLOUDCROFT              49  74  50  75  51 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   70  94  70  97  73 /  30  20  20  10  20
SILVER CITY             63  86  62  88  63 /  40  30  30  20  20
DEMING                  70  95  71  97  73 /  30  20  20  10  10
LORDSBURG               70  96  70  98  72 /  40  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Jul 31, 11:55 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1255 PM MDT SUN JUL 31 2011

NMZ022>025-030>032-TXZ055-056-011900-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1255 PM MDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR EVENING THUNDERSTORMS TONIGHT. A FEW STORMS
MAY PRODUCE HEAVY RAIN...BUT MOST STORMS WILL MOVE THROUGH WITH
ONLY BRIEF HEAVY RAIN...STRONG WINDS AND MAYBE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES LOWER EACH DAY...WHILE THE TEMPERATURES WILL GET
HIGHER.

.SPOTTER INFORMATION STATEMENT...

Event by event

2 drought. Local standard time, as filed.

Drought, El Paso

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
El Paso forecast zone
Reported by
Official NWS Observations

The drought severity for El Paso County dropped to Severe(D2) at the beginning of August with only the extreme western areas of the county remaining in the severe category at the end of the month. The remainder of the county was downgraded to Moderate(D1) drought on August 9th. Rainfall total for the El Paso Airport in August was 1.11 inches which brought the area to slightly below normal precipitation for the year.

Drought, Hudspeth

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Hudspeth forecast zone
Reported by
COOP Observer

Hudspeth County start out the month of August in Exceptional(D4) drought across the far eastern areas and down to Severe(D2) drought in the far west. By the end of the month, the far western quarter of the county was rated in Moderate(D1) drought while the remainder of the county changed very little. The cooperative observer in Fort Hancock reported 1.60 inches of rain for the month of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331974, 331978.